Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Goodland, KS
NWS Goodland, KS issued this special weather statement at Aug 25, 2021, 11:45 PM CDT for Norton County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2021, 11:45 PM CDT (04:45 UTC)
- Expired
- Aug 26, 2021, 12:15 AM CDT
- In force
- 30 min
- Issued by
- NWS Goodland, KS
- Hail
- 0.88 in
- Wind
- 50
County Norton County, KS
The radar
The Grand Island radar (KUEX), 145 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1269 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1061 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
159
WWUS83 KGLD 260445
SPSGLD
Special Weather Statement
National Weather Service Goodland KS
1145 PM CDT Wed Aug 25 2021
KSZ004-260515-
Norton KS-
1145 PM CDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of northwestern Norton
County through 1215 AM CDT...
At 1145 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Norcatur, or 10 miles west of Norton, moving northeast
at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Norton
County, including the following locations... Reager.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3970 10015 3994 10018 4000 10008 4000 9988
3982 9976
TIME...MOT...LOC 0445Z 234DEG 16KT 3985 10009
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
$$
LundquistWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 25, 9:10 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 25, 9:10 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Goodland KS 810 PM MDT Wed Aug 25 2021 .MESOSCALE DISCUSSION... Issued at 759 PM MDT Wed Aug 25 2021 Key Message: Storm continues to maintain severe intensity as environment stabilizes. However the storm is beginning to show signs of becoming more elevated with a lower intensity. Latest satellite imagery shows the storm maintaining its intensity. There have periods where the cloud tops warmed, but the storm then intensified again. Latest mesoanalysis guidance is suggesting the supercell thunderstorm is starting to become more elevated. This should start to lower its intensity as the environment becomes more stable this evening. As the storm continues to move north the environment will continue to stabilize which should cause the storm to weaken. Since this is a supercell thunderstorm it will not be affected by the environment as quickly. Severe weather reports with this storm show the intensity waning. Hail reports are half of what they were, and wind reports are now closer to 60 MPH instead of 70. && .SHORT TERM...(This evening through Thursday night) Issued at 300 PM MDT Wed Aug 25 2021 Overview: An expansive upper level ridge will persist over the Southern Plains and southern MS River Valley.. downstream of persistent troughing aloft along the Pacific Coast. The Tri-State area will remain situated on the N-NW periphery of the ridge.. at the far southern fringe of the mid-latitude westerlies. In the lower levels.. a weak/broad thermal low will persist in the lee of the central Rockies. In a rather stagnant synoptic pattern one would generally expect little change in sensible weather conditions, however.. in such close proximity to the mid-latitude westerlies, the Tri-State area will, nevertheless, remain within the 'sphere of influence' of small amplitude waves progressing northeastward from the Intermountain West into the Northern Plains -- whether that influence be direct or indirect. In general, well-above normal temperatures and dry conditions are anticipated to persist. Isolated afternoon and evening are possible during the aft/eve hours Today and Thursday.. generally in northeast Colorado and southwest Nebraska (in closer proximity to the mid-latitude westerlies). Convection Today: At 20Z, isolated diurnal convection was developing invof a weak sfc cyclone /thermal low/ in far southwest KS and far southeast CO.. as simulated reflectivity forecasts via the HRRR and NAM NEST have suggested. Recent HRRR/ NAM NEST runs have backed off on isolated development along the CO Front Range and/or Palmer Divide late this afternoon.. perhaps due to considerable convective inhibition assoc/w persistent stratus in northeast CO. While effective deep layer shear is on the order of 35-40 knots invof the NE/KS border.. values sharply decrease with southern extent into KS.. closer to the ridge aloft. Assuming isold development does not occur in northern CO, organized convection appears unlikely. South of I-70 -- mainly in Greeley/Wichita counties -- strong insolation, near dry-adiabatic SFC-H5 lapse rates, moderate instability, and extreme DCAPE suggest that any high-based updrafts (short-lived, as they may be) will be capable of producing brief severe downbursts. Convection Thursday: Southwest flow aloft will modestly strengthen over the central Rockies as cyclonic flow aloft broadens/expands eastward from the Pacific Coast to the Intermountain West.. yielding a somewhat deeper lee cyclone in eastern CO.. and noticeably breezy south winds in western KS. Expect a greater potential for convection (compared to today).. with activity most likely emanating from the CO Front Range during peak heating. With strong insolation, steep low-level/mid-level lapse rates, moderate instability, and extreme DCAPE, any high- based updrafts will be capable of producing damaging winds. At this time, the greatest potential for organized severe weather appears to be further north.. in central/northern Nebraska.. an area more firmly entrenched in the mid-latitude westerlies. .LONG TERM...(Friday through Wednesday) Issued at 238 PM MDT Wed Aug 25 2021 At the start of the extended period, the CWA lies underneath a trough yielding a mostly southwesterly flow during the Friday. Models show redevelopment of the trough occurring near the far western U.S./Canada border throughout Friday. On Saturday, the southwesterly flow looks to continue as the redeveloped trough progresses eastward into the Northern Plains region. A shortwave disturbance appears to pass over the CWA during Saturday evening as well. On Sunday, models depict the trough moving into the Great Lakes region with a trailing ridge moving over the western CONUS giving the CWA a westerly flow aloft. Another shortwave disturbance is seen moving over the CWA on Sunday evening. Going into Monday, the ridge continues to be the dominating feature over the central CONUS with another trough building in the Pacific Northwest. On Tuesday, forecast guidance shows the flow aloft turning northwesterly as the upper air ridge in the central CONUS becomes sandwiched between two upper air troughs. This pattern looks to continue going into Wednesday with the GFS showing an upper air high possibly forming over the CWA while the ECMWF does not currently have this feature. At the surface, the CWA looks to have some precipitation chances during the long term period. While Friday looks to stay dry in the CWA, the first chance for showers and thunderstorms appears to be around Saturday afternoon and evening for the eastern half of the CWA as a surface trough sets up in eastern CO. Sunday sees a slight chance for showers and thunderstorms mostly for areas along and east of KS-25 ahead of an approaching cold front that passes through the CWA during the day though the timing of the frontal passage still has some model uncertainty. Monday and Tuesday look to have minimal precipitation chances being due to the upper air pattern. Wednesday evening sees a possible return for showers and thunderstorms as models show a possible surface low setting up in northeastern CO. Elevated fire weather concerns are possible for areas along and west of the CO border on Friday and Wednesday with minimum RH values around or just below 20%. Near critical fire weather may be possible for the same area on Tuesday with forecasted minimum RH values as low as 15% are seen. Maximum wind gust speed may be the limiting factor for fire weather conditions on these days, but the situation will be monitored for changes in future model runs. The Tri-State area should see high temperatures on Friday and Saturday between the lower and upper 90s. On Sunday, daytime highs cool to the lower to upper 80s with a cold front passage followed by Monday's highs being in the lower to middle 90s. Tuesday's highs expect to be in the middle to upper 90s while Wednesday's highs stay in the lower to middle 90s. Tri-State area overnight lows for Friday expect to be between the lower 60s and lower 70s with Saturday seeing overnight lows in the middle 50s to the middle 60s. Overnight lows for remainder of the long term period look to be in the upper 50s to middle 60s range. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 527 PM MDT Wed Aug 25 2021 VFR conditions forecast for the TAFs. A line of thunderstorms is slowly moving north over West Central Kansas. At this time, do not foresee these storms moving over KGLD. Current data is indicating the storms should either end in the next hour or two or shift to the west site as the storms move north. KMCK should not have any storm activity. Am not expecting the stratus that was over the sites earlier today to return tonight. Thursday both sites will have breezy south winds. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && MESOSCALE...JTL SHORT TERM...VINCENT LONG TERM...076 AVIATION...JTL
Hazardous weather outlook, Aug 25, 11:08 PM CDT, 37 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1008 PM MDT Wed Aug 25 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-270415- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1008 PM MDT Wed Aug 25 2021 /1108 PM CDT Wed Aug 25 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Elevated fire weather conditions are possible during the afternoon hours on Thursday, Friday and Saturday, mainly in eastern Colorado. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. JTL
In the hours before
Special weather statement, Aug 25, 9:38 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
938 PM CDT Wed Aug 25 2021
KSZ002-014-260315-
Rawlins KS-Thomas KS-
938 PM CDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of northeastern Thomas
and southeastern Rawlins Counties through 1015 PM CDT...
At 937 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Gem, or 8 miles northeast of Colby, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Rawlins and northeastern Thomas Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3972 10074 3957 10074 3957 10072 3953 10072
3934 10094 3945 10117 3980 10088
TIME...MOT...LOC 0237Z 216DEG 23KT 3949 10097
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
024Special weather statement, Aug 25, 9:53 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Goodland KS
953 PM CDT Wed Aug 25 2021
KSZ014-015-029-260330-
Gove KS-Sheridan KS-Thomas KS-
953 PM CDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of southeastern Thomas,
western Sheridan and north central Gove Counties through 1030 PM
CDT...
At 953 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grinnell, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hoxie.
This includes Interstate 70 in Kansas between mile markers 81 and 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3904 10059 3914 10079 3948 10058 3933 10029
TIME...MOT...LOC 0253Z 211DEG 24KT 3916 10064
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
024Special weather statement, Aug 25, 10:21 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
1021 PM CDT Wed Aug 25 2021
KSZ003-014-015-260345-
Sheridan KS-Decatur KS-Thomas KS-
1021 PM CDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of northeastern Thomas,
northwestern Sheridan and south central Decatur Counties through 1045
PM CDT...
At 1020 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Rexford, or 13 miles northwest of Hoxie, moving east at
30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Selden around 1030 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3942 10033 3932 10078 3950 10088 3968 10051
TIME...MOT...LOC 0320Z 249DEG 27KT 3947 10065
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
LundquistSpecial weather statement, Aug 25, 10:43 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
1043 PM CDT Wed Aug 25 2021
KSZ003-004-015-260415-
Norton KS-Sheridan KS-Decatur KS-
1043 PM CDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of northern Sheridan
and southern Decatur Counties through 1115 PM CDT...
At 1043 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Dresden, or 13 miles north of Hoxie, moving northeast
at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jennings and Clayton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3934 10064 3961 10070 3985 10018 3943 10016
TIME...MOT...LOC 0343Z 238DEG 28KT 3955 10043
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
LundquistSpecial weather statement, Aug 25, 11:16 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
1116 PM CDT Wed Aug 25 2021
KSZ003-004-015-260445-
Norton KS-Sheridan KS-Decatur KS-
1116 PM CDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of southwestern Norton,
northeastern Sheridan and southeastern Decatur Counties through 1145
PM CDT...
At 1116 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jennings, or 17 miles southeast of Oberlin, moving northeast at 30
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Jennings around 1120 PM CDT.
Clayton around 1135 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3963 9989 3957 10008 3957 10016 3954 10016
3946 10038 3972 10049 3989 10007
TIME...MOT...LOC 0416Z 244DEG 24KT 3964 10031
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
LundquistSpecial weather statement, Aug 25, 11:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
1145 PM CDT Wed Aug 25 2021
KSZ004-260515-
Norton KS-
1145 PM CDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of northwestern Norton
County through 1215 AM CDT...
At 1145 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Norcatur, or 10 miles west of Norton, moving northeast
at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Norton
County, including the following locations... Reager.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3970 10015 3994 10018 4000 10008 4000 9988
3982 9976
TIME...MOT...LOC 0445Z 234DEG 16KT 3985 10009
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
LundquistThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 7:00 PM CDT | Special Weather Statement | GLD | Logan | 30 min |
| Aug 25, 7:17 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace, Wichita | 43 min |
| Aug 25, 7:57 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 63 min |
| Aug 25, 8:58 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 34 min |
| Aug 25, 9:38 PM CDT | Special Weather Statement | GLD | Thomas | 37 min |
| Aug 25, 9:53 PM CDT | Special Weather Statement | GLD | Sheridan | 37 min |
| Aug 25, 10:21 PM CDT | Special Weather Statement | GLD | Sheridan | 24 min |
| Aug 25, 10:43 PM CDT | Special Weather Statement | GLD | Decatur | 32 min |
| Aug 25, 11:16 PM CDT | Special Weather Statement | GLD | Decatur | 29 min |
| Aug 26, 4:16 PM CDT | Special Weather Statement | GLD | Cheyenne, Sherman | 29 min |
| Aug 26, 4:45 PM CDT | Special Weather Statement | GLD | Cheyenne, Sherman | 60 min |
| Aug 26, 5:41 PM CDT | Special Weather Statement | GLD | Rawlins | 34 min |
| Aug 26, 6:06 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 39 min |
| Aug 26, 6:07 PM CDT | Special Weather Statement | GLD | Wallace | 23 min |
| Aug 26, 6:16 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas, Wallace | 44 min |
| Aug 26, 6:28 PM CDT | Special Weather Statement | GLD | Sherman | 32 min |
| Aug 26, 6:35 PM CDT | Special Weather Statement | GLD | Cheyenne | 40 min |
| Aug 26, 2:33 PM CDT | Special Weather Statement | GLD | Kit Carson | 57 min |
| Aug 26, 3:20 PM CDT | Special Weather Statement | GLD | Cheyenne, Kit Carson | 55 min |
| Aug 26, 4:12 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 63 min |
| Aug 26, 5:05 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson | 48 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.